Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Getting burning sensation on cheek, below eye. Diagnosed with dermatitis. Taking benadryl. Fungal infection?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2305 Questions

I have a question regarding burning sensations on my cheeks and below my eyes. My right cheek was inflamed and red about a month ago and my derm gave me Locoid cream. He diagnosed it as dermatitis (i forget which kind) and since then I have been using basic ultra calming cleanser and Cerave face cream and nothing else. I rubbed on Locoid and it took the redness away and helped a little, but I can still feel the burning.
Now the burning is below both eyes and both cheeks.
I went to another dermatologist for a second opinion and she told me it is not rosacea. It is lacking the redness but burns to where it is extremely uncomfortable. It has woken me up a couple times throughout the night. Again, this is only in my face.
I am confused because doesn't rosacea burn and dermatitis itch? Mine does not itch but only burns. I will try to post a few pictures so you can see a better picture.
I will post a picture of my red inflamed cheek a month ago and what it looks like today where I am still experiencing pain.
Could it be fungal infection or bacterial infection? It started a couple days after I went to the gym. Could germs have entered through an open pimple? How about shingles?
Also, i wanted to add that when taking Benadryl does relieve some of the burning. Does that indicate an allergy?

Your help is appreciated.

Thank you,
Posted Sun, 12 May 2013 in Skin Hair and Nails
Answered by Dr. Prasad 9 hours later

Thanks for the query.

I understand your concern was related to burning, redness and inflammed cheeks. Hydrocortisone took away the redness and inflammation; however the burning still persists. My comments are as follows:

1. Burning secondary to skin inflammation is usually the results of inflamed skin or the inflamed nerves below. I can hardly appreciate any skin inflammation on the pictures you posted now; therefore I believe there is no much skin issues involved or whatever may have been there is now resolved. At this point, I would like you to know that nerve inflammation resolves gradually - few weeks to 2-3 months.

2. Since there is no skin color / texture changes now, I do not feel you might have an active infection (bacterial / fungi) now. However the possibility of allergy (contact/irritant dermatitis) cannot be excluded.

3. Shingles and other post viral nerve inflammation is likely if the symptom is a squeal of viral infection - recent fever/body ache/weakness or history grouped skin eruptions in the past. You did not mention about these in your history. Presuming they were absent, I consider shingles unlikely.

Thus resolving inflammation and allergies are therefore the two possibilities that I feel has to be considered now. You can discuss about these with your treating dermatologist.
In the interim you can continue benadryl. Topical antihistamines such as Claritin can be applied on the affected areas for addition benefits. Vitamin B12 supplements and fresh vegetable/fruit XXXXXXX diet can be helpful. If the burning is intense and disturbing your daily work, a low dose pain perception modifying agents such as low dose gabapentin or amitryptyline (prescription medication) can help you. Discuss with your dermatologist about these drugs.

I hope I have been of some use. Let me know if you need clarifications.

Above answer was peer-reviewed by
Follow-up: Getting burning sensation on cheek, below eye. Diagnosed with dermatitis. Taking benadryl. Fungal infection? 17 hours later
Dr. Prasad:

I appreciate you responding so quickly and helping me figure this out. I actually went to my primary care today and she said the same thing as you relating to nerve damage. About a week before the red rash came on, I had a mild glycolic peel done. Then about a week later that red rash came and the hydrocortisone relieved the redness. Now the sensations are mostly on my upper cheeks and below both eyes. Can a mild glycolic peel (30%) cause nerve sensitivity? It has been already a month.

Also, my primary care doctor dismissed rosacea. She said within time the nerve damage will heal. Applying lotion and wind hurts it. Is that due to nerve sensitivity?

Also, did that photo look like rosacea to you? Doctors have told me that it is not but I just want to start treatment for it if it is.

Again, I appreciate your help.

Thank you,
Answered by Dr. Prasad 5 hours later

1. Immediate irritant effects of superficial chemical peels such as glycolic peels are seen in a few hours of contact and can remain for few weeks. However a pre-existing / dormant skin infection can flare up following chemical peels after a few days. Further chemical peels result in new sensitive skin which is more sensitive to light and other infection.
The rashes and skin burning may have been due to one of these reasons - flaring up of infection, allergies or other allergic dermatitis (contact); and not due to the direct effects of glycolic peel. That being said, absence of skin changes indicates that you are on recovery path

2. I do not see any erythematous rashes which are characteristic of rosacea. Hence I agree with your doctor that this does seem to be related to rosacea.

3. Sensitive nerves recover gradually. The recovery period can sometimes be prolonged up to 3 months. Vitamin B12 with alpha lipoic acid supplements can fasten the recovery period. As I mentioned in my previous reply, you may also consider using pain perception modifying drugs like low dose gabapentine / amitriptyline if the burning is not tolerable. Your dermatologist will know about these drugs.

I hope this helps you. Feel free to write back for further assistance.
If you do not have any follow up questions, please close this discussion.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor